The International Journal of Mycobacteriology

CASE REPORT
Year
: 2021  |  Volume : 10  |  Issue : 4  |  Page : 472--474

A case of recurrent steroid-dependent severe type 2 lepra reaction treated successfully with colchicine


Soumya Sachdeva, Surabhi Sinha, Kabir Sardana 
 Department of Dermatology, Venereology and Leprosy, ABVIMS and Dr. Ram Manohar Lohia Hospital, New Delhi, India

Correspondence Address:
Soumya Sachdeva
Department of Dermatology, Venereology and Leprosy, ABVIMS and Dr. Ram Manohar Lohia Hospital, New Delhi
India

Abstract

Type 2 lepra reaction (or erythema nodosum leprosum [ENL]) is an immune complex-mediated reaction which has been reported to occur for up to 8 years after successful completion of multibacillary multidrug therapy. The management of ENL is a challenge with the patient often becoming steroid dependent; predisposing to recurrent episodes in 39%–77% of cases on attempted steroid withdrawal. Here, we present a case of recalcitrant recurrent type 2 reaction which responded promptly to treatment with colchicine.



How to cite this article:
Sachdeva S, Sinha S, Sardana K. A case of recurrent steroid-dependent severe type 2 lepra reaction treated successfully with colchicine.Int J Mycobacteriol 2021;10:472-474


How to cite this URL:
Sachdeva S, Sinha S, Sardana K. A case of recurrent steroid-dependent severe type 2 lepra reaction treated successfully with colchicine. Int J Mycobacteriol [serial online] 2021 [cited 2022 May 21 ];10:472-474
Available from: https://www.ijmyco.org/text.asp?2021/10/4/472/332347


Full Text



 Introduction



Type 2 lepra reaction (T2R) usually occurs in patients of borderline lepromatous and lepromatous leprosy. Clinically, it manifests as recurrent crops of painful erythematous nodules accompanied with fever, weight loss, malaise, arthralgias, and organ-specific manifestations. Oral corticosteroids, clofazimine, and thalidomide are the treatment modalities usually employed but are fraught with multiple adverse effects prompting immense interest in the search for alternate treatments that have better patient tolerability, compliance, and are suitable for long-term maintenance therapy. We report a 51-year-old male with recurrent steroid-dependent T2R for 6 months, who was successfully treated with colchicine with rapid and sustained cessation of lesions. We report the possibility of the use of colchicine as a safe alternate drug for moderate-to-severe T2R, especially in patients with steroid-dependent recalcitrant T2R.

 Case Report



A 51-year-old male, native of Uttar Pradesh, India, presented with multiple crops of painful red raised evanescent lesions associated with fever for 6 months, along with swelling of both knee and ankle joints. He had been diagnosed with BL Hansen with T2R, 2 years ago and had received multibacillary multidrug therapy for 1 year along with intermittent steroids (20 mg), following which he was asymptomatic for 6 months. However, he soon started developing recurrent crops of painful nodules every 3–4 weeks; which would subside with non-steroidal anti-inflammatory drugs (NSAIDS) or steroids but would soon recur. There was no history of any motor weakness or loss of sensation over palms and soles. On examination, subcutaneous tender nodules on dorsum of both hands, flexor aspect of right arm, and extensor aspect of bilateral thighs were present [Figure 1]. Bilateral ulnar, bilateral radial cutaneous, and right lateral popliteal nerves were enlarged, firm, and nontender. His general physical examination was significant for right-sided horizontal lymphadenopathy and nonpitting edema around both ankles.{Figure 1}

Slit skin smears revealed a bacillary index of 3+ from the nodule on the right arm and 2+ from the ear lobe, with a morphological index of 0. Histopathology of a nodule over the right thigh demonstrated mild hyperkeratosis, dense dermal neutrophilic infiltrates, and focal vasculitis. The ENLIST severity scoring was 10 (severe erythema nodosum leprosum [ENL]). The patient was not controlled on NSAIDS and suffered from osteopenia and hyperglycemia due to intake of chronic oral steroids for the last 6 months. Thalidomide was deferred as the patient could not afford it. Hence, the patient was started on colchicine 0.5 mg TDS. A rapid and sustained remission was noted in 2 weeks with complete remission within 4 weeks. There was also a subjective improvement in joint pain in 2 weeks. Repeat ENLIST score at 2 weeks was decreased to 2 from 10, at the start of treatment. Repeat biopsy from the same site after 4 weeks showed the absence of neutrophilic infiltrate. Fite stain for Lepra bacilli was negative. The patient has been regularly following up for 2 years till date without a recurrence of lesions.

 Discussion



T2R classically presents with painful erythematous evanescent nodules[1],[2] associated with fever, arthralgias,[3] malaise, weight loss, and systemic manifestations.[1],[2] In severe reactions, T2R may present with pustular, ulcerated, necrotic, hemorrhagic, Erythema multiforme like or Sweet's syndrome-like presentation.[1],[4] Prednisolone controls acute inflammation of T2R rapidly but the patient with recurrent severe ENL is at risk of becoming steroid dependent, requiring repeated courses of higher doses leading to prolonged treatment.[5] Voorend and Post reported recurrent episodes in 39%–77% T2R patients, averaging 2.6 episodes per patient.[6] Despite the many adverse effects of chronic dependence of oral steroids, there are only a handful of drugs in the dermatological armamentarium in such patients. Clofazimine is a slow-acting drug tried in chronic recurrent ENL.[5] Compliance is an issue due to dark discoloration of the skin and gastrointestinal side effects, with the higher doses employed.[1],[5] Thalidomide is a useful drug for rapid control within 24–48 h; however, its use is limited by its high cost, lack of availability, and adverse effects such as teratogenicity, peripheral neuropathy, and venous thromboembolism.[1],[2]

There are a handful of reports on the use of colchicine in type 2 lepra reactions. It has previously been used in ENL by Sarojini and Mshana[7] for mild to moderate cases and few severe cases with associated pustular lesions. Colchicine was also found to be effective by Sharma et al. in mild to moderate T2R.[8] The use of colchicine and aspirin was compared by Kar and Roy[9] who found both treatments to be equally efficacious in mild ENL, but colchicine proved better in moderate ENL cases; however, the study was limited by lower sample size.

Colchicine acts in T2R by suppressing the leukocyte chemotaxis and activation and preventing the deposition of immune complexes.[10],[11] It has also been shown to restore the deranged CD4/CD8 ratio by inhibiting interleukin 1 production.[7],[12] Colchicine has minimal adverse effects such as diarrhea, nausea, and vomiting which are low at a dose of 1–1.5 mg/day.[10],[12] We believe its mechanism of action in T2R by decreasing neutrophilic infiltration and immune complex deposition, helped our patient improve on a dose of colchicine 1.5 mg/day.

At present, there is a dearth of studies on the use of colchicine in steroid-dependent recurrent and/or severe ENL thus further studies need to be carried out to evaluate colchicine as a safe and effective drug for long-term maintenance of patients with recurrent ENL.

 Conclusion



The case brings forth the possibility of the use of colchicine as a safe drug for moderate-to-severe ENL, especially in patients with contraindications to the use of long-term steroids or thalidomide or in patients who are nontolerant or noncomplaint to Clofazimine. We believe it can be a useful option in steroid-dependent recalcitrant T2R.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Sardana K, Khurana A, editors. Reactions in leprosy. In: Handbook of Leprosy. 6th ed. New Delhi: CBS & Distributors; 2020. p. 192-227.
2Roy E. Clinical leprosy. In: Hastings RC, editor. Leprosy. 2nd ed. Edinburgh: Churchill Livingstone; 1994.p. 237-91.
3Pathania V, Shelly D, Shankar P, Matharu YS, Baveja V. Two atypical presentations of lepra reactions. Int J Mycobacteriol 2018;7:390-3.
4Suryawati N, Saputra H. Erythema nodosum leprosum presenting as sweet's syndrome-like reaction in a borderline lepromatous leprosy patient. Int J Mycobacteriol 2018;7:191-4.
5Van Veen NH, Lockwood DN, Van Brakel WH, Ramirez J Jr., Richardus JH. Interventions for erythema nodosum leprosum. A Cochrane review. Lepr Rev 2009;80:355-72.
6Voorend CG, Post EB. A systematic review on the epidemiological data of erythema nodosum leprosum, a type 2 leprosy reaction. PLoS Negl Trop Dis 2013;7:e2440.
7Sarojini PA, Mshana RN. Use of colchicine in the management of erythema nodosum leprosum (ENL). Lepr Rev 1983;54:151-3.
8Sharma VK, Kumar B, Kaur I, Singh M, Kaur S. Colchicine in the treatment of type 2 lepra reaction. Indian J Lepr 1986;58:43-7.
9Kar HK, Roy RG. Comparison of colchicine and aspirin in the treatment of type 2 lepra reaction. Lepr Rev 1988;59:201-3.
10Sardana K, Sinha S, Sachdeva S. Colchicine in dermatology: Rediscovering an old drug with novel uses. Indian Dermatol Online J 2020;11:693-700.
11Mayadas TN, Tsokos GC, Tsuboi N. Mechanisms of immune complex-mediated neutrophil recruitment and tissue injury. Circulation 2009;120:2012-24.
12Sullivan TP, King LE Jr., Boyd AS. Colchicine in dermatology. J Am Acad Dermatol 1998;39:993-9.